On prednisilone for inflammation and its killing me!

I have recently (1 week ago today) been put on 60 mg prednisilone for vascular inflammation at the back of my eyes (unresponsive pupils and DS DNA positive antibodies). The reaction has been horrendous. Agression and Psychotic behaviour and the potential to be locked up if someone is not with me 24/7. I have reduced the steroids to 35 mg meantime to see if that helps and have been put on chlorpromazine to calm me down!!. Does anyone know how steroids would act if I already had an undiagnosed adrenal problem?

I am so grateful for the NHS and the amount of consultants I am attending to investigate my symptoms. Without exception, every single one of the disciplines says I am not thyroid/adrenal because 1) my TSH is normal at 2.1 and 2) I am a thinnish lady and cannot possibly be hypothyroid (I have lost over 1 stone in less than 6 weeks). So the fatigue, insominia, low BRM, slow pulse, strong family history, thryoid nodule have no weight against the above 2 clinical features. Does anyone have any suggestions because this is impossible.

6 Replies

  • I am very sorry I am unable to help and hope another member will comment for you. I will just say once you are on steroids you must not stop them suddenly, your withdrawal should be gradual.

    Some people do lose weight with hypothyroidism. I am sure I read in Dr Skinner's book that this can be the case. This is a link which maybe helpful.


    I do hope you feel better soon but it is a most distressing situation for you.

  • Thank you Shaws. I will heed the no studden stop rule for the steroids. I did have my antibodies tested (peridoxase only, not thyroglobulin) and no-one seemed concerned so I guess they ruled out Hashimotos although it would certainly explain my symptoms. I thought I had read about the "forget old fashioned thyroid stereotypes somewhere". Thank you for your concern, its much appreciated.

  • I was on Pred after my polypectomy and i felt much better! Only on them a week or so but felt half normal......which I told was a normal reaction considering the affects of the drug. I'm surprised you feel like this taking them!

  • I've been googling the link between side effects and prednisilone and I'm afraid for some people, psychosis and psychiatric side effects come with the medication. I have support from the mental health team and they are perfectly comfortable telling me that theyve seen this many times before!!! Lucky you that you got the benefit. I hope I do too, eventually. :-(

  • I also had this steroid for eye disease firstly through iv then high dose for a year initially I also had quite mad (sometimes suicidal) thoughts but it did settle. Hang in there your eyesight is SO important and the symptoms will hopefully subside with time and dose reduction xx

  • I'm so sorry for you.

    Yes, like TTLady, I too had 1000mg IV for 16 weeks to protect my eyes. Graves ophthalmopathy. It's very hard on the mind and body. I don't know anyone who hasn't reacted exactly the same way.

    I wish you well. x

You may also like...